Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 55, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2000, 6:04 PM EDT for Horry County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2000, 6:04 PM EDT (22:04 UTC)
- Expired
- May 25, 2000, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:17 PM EDT | Hail 0.75 | Myrtle Beach, SC | Horry Emergency Manager reported dime-size hail in Myrtle Beach. Storm moved to Socastee, blowing off shingles on a roof and downing several trees that were 6 to 8 inches in diameter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2013 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS52 KILM 252206 SVRILM SCC051-252230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 604 PM EDT THU MAY 25 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 630 PM EDT * AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES SOUTHWEST OF RED HILL...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GARDEN CITY AT 615 PM EDT MYRTLE BEACH AT 620 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ LAT...LON 3384 7911 3369 7922 3332 7855 3353 7840 LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 25, 2:30 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT THU MAY 25 2000 COLD FRONT PUSHING INTO SW VA AND WESTERN NC EXTENDING INTO NRN SECTIONS OF GA AL AND MS. AHEAD OF THE FRONT IN ILM CWA...HOT AND HUMID CONDITIONS WITH DEWPOINTS AROUND THE 70 DEGREE MARK AND HEAT INDICES AROUND 100 DEGREES. ANOTHER S/W TO MOVE EAST AND SINK SOUTH OVER THE AREA TNGT. COLD FRONT IN VICINITY TO PROVIDE A BETTER CHC FOR SHWRS AND TSTMS. WILL GO 50 POPS TNGT PERIOD. COLD FRONT SLOWLY PUSHING THROUGH THE AREA EARLY FRI AS MODELS DEVELOP A LOW ALONG COAST. WITH FRONT AND LOW DEVELOPING IN VCNTY WILL RETAIN SMALL POP INTO FRI. HIGH BUILDS IN LATER FRI AND SAT WITH SOME CLOUD COVER LINGERING FRI. NEXT FRONT APPROACHES LATE SAT AND PROVIDES MORE CHANCES FOR RAIN INTO EARLY NEXT WEEK. GUIDANCE TEMPS LOOK REASONABLE THROUGH PERIOD AND WILL NOT DEVIATE TOO MUCH FROM THEM. EXPECTING A FEW DEGREES COOLER TOMORROW WITH CLOUDS AROUND AND WINDS TURNING NORTH. ONLY A FEW DEGREES THOUGH WITH TEMPS INCREASING AGAIN SAT WITH PLENTY OF SUN. CWF...WINDS SW BECOMING W TONIGHT IN THE 15-20 KT RANGE. WITH FRONT IN VCNTY WILL GO VARIABLE FRI AT 10 KT. AS HIGH BRIEFLY BUILDS IN A MORE EASTERLY DIRECTION SHOULD BE SEEN FRI NIGHT AND THEN WINDS BECOME SE AT 15 KT OR LESS AS NEXT SYSTEM APPROACHES. PRELIM CCF: ILM BU 070/088 066/090 069 30520 FLO BU 068/088 065/091 069 30520 MYR BU 068/086 066/088 068 30520 .ILM...NONE. PJN
In the hours before
Local storm report, May 25, 3:54 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
354 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM OAK GROVE SC .75 INCH HAIL
05/25/00 DILLON
DRHSpecial weather statement, May 25, 4:25 PM EDT, 1 hour 39 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-261000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 425 PM EDT THU MAY 25 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH FRIDAY MORNING. HAZARDOUS WEATHER... SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA THIS EVENING INTO TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WIND. SKYWARN SPOTTERS... NETWORK ACTIVATION IN NEEDED. SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH OVER THE REGION TONIGHT. AT THE SAME TIME...UPPER LEVEL DISTURBANCES WILL MOVE OVER THE CAROLINAS. THE COMBINATION OF THESE TWO FEATURES WILL CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP THIS EVENING THROUGH TONIGHT. THE GREATEST THREAT OF SEVERE WEATHER WILL BE DURING THE EVENING HOURS.
Local storm report, May 25, 4:47 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
447 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 4 E FLORENCE SC WIND DAMAGE
05/25/00 FLORENCE LAW ENFORCEMENT REPORTED
TREE DOWN NEAR DUPONT PLANTLocal storm report, May 25, 5:00 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
500 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM 5 N MARION SC .75 INCH HAIL
05/25/00 MARION ON NORTH END OF HIGHWAY
501 BYPASS
DRHLocal storm report, May 25, 5:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
535 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....f
0530 PM ELIZABETHTOWN NC .88 INCH HAIL
05/25/00 BLADEN
DRHLocal storm report, May 25, 5:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
541 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM LORIS SC 1.00 INCH HAIL
05/25/00 HORRY NICKLE TO QUARTER-SIZED
REPORTED BY TRAINED SPOTTER
0525 PM CLARKTON NC 2.00 INCH HAIL
05/25/00 BLADEN
0553 PM HAMPSTEAD NC .75 INCH HAIL
05/25/00 PENDER DRHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:49 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 26 min |
| May 25, 4:15 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 45 min |
| May 25, 4:30 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 30 min |
| May 25, 4:42 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 33 min |
| May 25, 5:12 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 48 min |
| May 25, 6:38 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 22 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 17 min |
| May 25, 7:17 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.